news

It's the Prednisone...Not Me Speaking...Sorry!

August 12, 2016 Barbara Ballinger

When it comes to medications, there is no magic pill, although many times in my life a medicine has offered a wonderful aid to recovery. An antibiotic helps when I've had a serious infection, an aspirin or related product cures a strong headache, and even a Xanax relaxes me when I am terribly anxious whether it was during a difficult divorce or when I experience turbulence in the sky since flying is not my favorite mode of transportation. 

Yet, I've learned with the good comes the not so good. Medicines have their side effects. I know firsthand. My move to a farming community six years ago made me much more susceptible to poison ivy and its close relations--poison oak and sumac. Little did I know that I had come to share that allergy with my mom, who seemed to break out every summer as she tended her tomatoes and flowers in her suburban yard. 

Now, it's my turn. Each summer I show up at my medical office's clinic and say to the attending physician, "It's me again. Yup. I've got it." I even broke out several days before my younger daughter's wedding. Even though the dermatologist's assistant said he was completely booked and could not possibly see me, I was determined. "I'll just come in when you open the office and stay all day, and at some point there will be time for me. I can't be itching with 175 guests showing up to celebrate!" It worked. 

I've tried wearing long sleeves, gloves to garden, and become an expert--or so I thought--at recognizing those shiny leaves so I can stay away. But alas I feel it may be in vain for whether in the air or lurking behind other stuff growing, poison ivy always manages to find me. 

Now, the only way I can recover is to go on a 10-day course of Prednisone, a corticosteroid that prevents the release of substances in the body that cause inflammation and also suppresses the immune system. But once I pop this pill, there is an immediate side effect for me--and I think for others: lack of sleep, a ravenous appetite, and a mean witchy (or with a “b”) side. The witchiness comes on gradually. One day, I consider myself charming and sweet; the next, don't ask. Just stay away. When I picked up the last round at my pharmacy, I told my favorite, kind sweet pharmacist Walter, "If you see me on the street after I start taking this, walk the other way.” 

I thought I was in control of my behavior, but then one day I got bossy in emails with my dear writing partner. "You have to do this....and that,” I commanded. “We have to get this done now!" That's not me, and we've never ordered each other about, or almost rarely. In fact, we bend overboard to be our best selves since we work together so often. Our partnership is the gold standard we believe for women working together and for more than 30 years. 

Did she let it slide? Oh, no. And kudos to her for calling me out. Over a casual work lunch with others present, she nicely threw into the conversation, "Are you by chance on Prednisone because you've never talked to me that way?" "Yup, I replied; I forgot to tell you. I meant to speak up and apologize." Several more apologies in writing followed; which I sincerely meant. No excuses. I take full blame. 

And then a few days later I barked at my beau, Fixup. I didn't realize the words were coming out. He, too, called me out on the meds. "This is your Prednisone, not you, talking," he said, or something to that effect. Initially, I got annoyed, however, since it recalled those snide comments MEN make about women being w(b)itchey during their menstrual cycles. I'm long past that, of course. Another woman could say something about that, but not a guy. I have to admit, he was right, so I apologized to him, too. Apologies were flowing like good wine. 

So this is a cautionary tale. As we age, we often tend to take more meds for this aching knee or back, that slowing heart, or some other physical or mental health problem. Beware of the side effects. The good news is that my course of treatment is almost over, but until then, I'm temporarily hiding in the witness protection program.




Leave a comment

Please note, comments must be approved before they are published